Maine, 2023Winter Weather in Maine, March 1, 2023
March 1, 2023 · NWS CAR · 14 events in 14 counties and zones
while a secondary low tracked east from the Mid-Atlantic region. Troffing extended across the region between the lows.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Primary low pressure weakened northwest of the region through the 28th...while a secondary low tracked east from the Mid-Atlantic region. Troffing extended across the region between the lows. Snow developed through the morning into the afternoon of February 28th. The snow then persisted into the morning of the 1st. The greatest snow accumulations generally occurred across west-central portions of the region with mostly 5 to 8...isolated up to 10...inch snow totals. Snow accumulations across much of the Downeast region generally ranged from 3 to 5 inches...with local 6 to 7 inch totals across southwest portions of both Penobscot and Hancock counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 28, 9:54 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Feb 28, 9:54 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
954 PM EST Tue Feb 28 2023
.SYNOPSIS...
Weak low pressure will cross the region overnight then exit
across the Maritimes Wednesday. A second low pressure will
approach Wednesday night, cross the region Thursday, then exit
across the Maritimes Friday. Another low will track south of the
region Friday night through Saturday. High pressure will build
in from the west on Sunday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
9:30 PM Update...Forecast remains on track with no major
adjustments needed this hour. Snowfall amounts as of 9 PM
ranged from a half inch or less over Aroostook County to two
inches across parts of Hancock County. Light steady snow
continues across the area and will likely continue into the
predawn hours before tapering off.
Sfc low just to the west of James Bay with sfc trof extending swrd
into upstate NY. As boundary pushes eastward this afternoon
overrunning is moving into far wrn areas. Earlier snow along the
Downeast coast was associated with lift over the coastal front and
this has since dissipated. Cirrus has been thin enough and air dry
enough over ern zones to allow temps to climb into the lower 20s.
This dry air is eroding snow as it heads to the east. Hv continued
to slow down arrival time of snow into far ern areas with airmass
likely not saturating down until around 00z this evening.
Snow will continue overnight with the majority of it falling to the
east of a Katahdin to Bangor after 00z tonight leading to snow
accumulations of between 3 to 6 inches over portions of the Central
Highlands and interior Downeast. All of Aroostook County likely to
see between 2-4 inches through the nighttime hours, thus have not
expanded winter weather headlines into this region. Cannot rule out
6 inches of snow falling along the coast in a 12-hr period tonight
but not confident enough to upgrade advisory to a winter storm
warning. Easterly winds gusting to between 25-30 mph along the coast
may lead to patchy blowing snow.
Snow slowly winds down in the morning as the boundary and associated
trof moves into NB. Skies likely to become psunny over the Downeast
coast with mocldy skies remaining acrs the north. Skies quickly
cloud up late in the afternoon ahead of next system due in during
the short term period.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Wed Ngt, another weak sfc low and accompanying upper lvl trough
will apch from the WSW bringing increasing cldnss Wed Eve and
another round of sn spreading across the FA late Wed Ngt, with
the leading edge of snfl reaching the NB border by daybreak Thu
Morn. Sn, msly of steady lgt intensity, will cont across the FA
durg the day Thu, exiting NE ptns of the FA last Thu Eve as the
low crosses and moves E of the FA. One uncertainty with this
system is how much llvl warming will occur ovr Downeast,
especially interior Downeast areas by Thu Aftn, with latest
models trending downward with temps ovr this ptn of the FA. This
could result in greater snfl ovr this ptn of the FA if the
trend conts. For now, for most of the FA holding all sn with
this event, total snfl looks to be the sub-adv to low end sn adv
range attm.
Sn will taper to sn shwrs and end across the FA ovrngt Thu,
ending late across the NE with little additional accumulation
with clrg/partial clrg skies across the FA Fri as a brief ridge
of high pres from Cntrl Can moves ovr the FA. Temps will be
milder Wed Ngt thru Thu Eve, turning colder to seasonal norms
late Thu Ngt and Fri.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Fri Eve will begin fair, but clds will increase ovrngt Fri as
another low pres and s/wv alf from the midwest apchs. Longer
range models cont to advertise this system affecting Cntrl and
msly Downeast areas from Erly Sat into Sat Eve, with N Atlc
upper lvl blocking potentially suppressing the leading edge of
snfl from movg into the far Nrn ptns of the FA. For Now, we have
max PoPs ranging from slgt chc ovr the St John Vly to likely
ovr Downeast areas late Sat Morn, with PoPs slowly falling off
Sat Aftn into Eve as dry air from the N begins to win the
battle. With colder temps in place, this will be an all sn event
for our FA for lctns receiving precip.
Otherwise, skies should clr from N to S Ovrngt Sat with ptly
cldy skies Sun and Mon with near to just below avg temps. On
Tue, skies will become msly cldy with slgt chc to low chc sn
shwr PoPs across the FA as a weak clipper s/wv apchs and crosses
the FA.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR for the next several hours over Aroostook
terminals before diminishing to MVFR vsbys in light snow with
IFR snow moving in by 00z. IFR conditions expected thru 14z
before improving.
Downeast terminals likely to drop in IFR snow by 20z this
afternoon and remain thru daybreak.
SHORT TO LONG TERM: Wed Ngt...MVFR/IFR clgs/vsbys, especially
in snow that moves in from west to east overnight. Winds SE at
around 5 kts.
Thu...MVFR/IFR clgs/vsbys in sn mixing with or chgng to rn by
aftn. Winds ENE shifting N at 5 to 10 kts.
Thu Ngt...Nrn TAF sites MVFR clgs/vsbys with mainly eve sn.
Downeast sites low VFR sites. NW winds at around 10 kts, gusting
to 20 kts.
Fri - Fri Eve...all TAF sites VFR with Lgt to mdt N winds.
Late Fri Ngt - Sat...Nrn TAF sites VFR to Low VFR clgs. KHUL
and Downeast sites MVFR/IFR clgs/vsbys in sn Conditions
gradually improving to VFR across all terminals. Winds NE to N
at 10 to 15 kts, gusting to 20 to 25 kts along the coast.
Sat Ngt - Sun...Nrn TAF sites VFR clgs to unlmtd VFR. Downeast
sites MVFR clgs/vsbys in sn Sat Eve improving to VFR by Sun
Morn. Lgt to mdt N to NW winds.
&&
.MARINE...
NEAR TERM: 9:30 PM Update...Winds are diminishing across the
intracoastal waters and will soon diminish over the offshore
waters. However, seas remain over 5 ft across the intracoastal
waters and over 9 ft across the offshore waters. The gale was
allowed to expire. A SCA for seas will continue over the
intracoastal waters overnight and the offshore waters through
Wednesday.
SHORT TO LONG TERM: Mainly SCA conditions xpctd thru these ptns
of the fcst. Kept close to blended wv model guidance for fcst wv
hts with wvs msly composed of two spectral groups with pds of 3
to 5 sec and 8 to 10 secs each.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 5 AM EST Wednesday for MEZ003-
004-010-015-016-029-031.
Winter Weather Advisory until 9 AM EST Wednesday for MEZ005-
011-017-030-032.
MARINE...Small Craft Advisory until 5 PM EST Wednesday for ANZ050-051.
Small Craft Advisory until 5 AM EST Wednesday for ANZ052.
&&
Near Term...Buster
Short Term...VJN
Long Term...VJN
Aviation...Buster/VJN
Marine...Buster/VJNHazardous weather outlook, Feb 28, 5:54 AM EST, 18 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
554 AM EST Tue Feb 28 2023
MEZ005-011-017-030-032-011200-
Northern Penobscot-Central Penobscot-Central Washington-
Coastal Washington-Northern Washington-
554 AM EST Tue Feb 28 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ003-004-010-015-016-029-031-011200-
Northern Somerset-Northern Piscataquis-Central Piscataquis-
Southern Penobscot-Interior Hancock-Coastal Hancock-
Southern Piscataquis-
554 AM EST Tue Feb 28 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
EST WEDNESDAY...
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Interior DownEast Maine, North Woods Maine
and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-002-006-011200-
Northwest Aroostook-Northeast Aroostook-Southeast Aroostook-
554 AM EST Tue Feb 28 2023
This Hazardous Weather Outlook is for Far Eastern Maine and Far
Northern Maine.
.DAY ONE...Today and tonight.
Accumulating snow is expected today into tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-011200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
554 AM EST Tue Feb 28 2023
...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-011200-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
554 AM EST Tue Feb 28 2023
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Norcross
In the hours before
Local storm report, Feb 28, 9:19 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
919 PM EST TUE FEB 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM SNOW 1 WSW PLYMOUTH 44.76N 69.22W
02/28/2023 M5.5 INCH PENOBSCOT ME TRAINED SPOTTER
&&
NCLocal storm report, Feb 28, 9:46 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
946 PM EST TUE FEB 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM SNOW 2 SSE KINGSBURY 45.09N 69.63W
02/28/2023 M5.5 INCH PISCATAQUIS ME TRAINED SPOTTER
SNOW STILL FALLING.
&&
NCLocal storm report, Feb 28, 9:52 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
952 PM EST TUE FEB 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW SEAWALL 44.25N 68.30W
02/28/2023 M3.0 INCH HANCOCK ME TRAINED SPOTTER
STILL SOME LIGHT SNOW FALLING AT TIME OF
MESARUEMENT.
&&
NCLocal storm report, Feb 28, 9:56 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
956 PM EST TUE FEB 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW 2 WNW OTIS 44.75N 68.49W
02/28/2023 M2.5 INCH HANCOCK ME TRAINED SPOTTER
LIGHT SNOW FALLING AT TIME OF MEASUREMENT.
&&
NCLocal storm report, Feb 28, 9:57 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
957 PM EST TUE FEB 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM SNOW ORLAND 44.57N 68.74W
02/28/2023 M3.0 INCH HANCOCK ME TRAINED SPOTTER
MODERATE SNOW FALLING AT TIME OF
MEASUREMENT.
&&
NCLocal storm report, Feb 28, 10:04 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1004 PM EST TUE FEB 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM SNOW STEUBEN 44.51N 67.97W
02/28/2023 M2.0 INCH WASHINGTON ME PUBLIC
MODERATE SNOW AT TIME OF MEASUREMENT.
&&
NCWinter Weather, Northwest Aroostook
- When
- March 1, 12:00 AM EST to 4:00 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches.
Winter Weather, Northern Somerset
- When
- March 1, 12:00 AM EST to 4:00 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 5 inches.
Winter Weather, Northern Piscataquis
- When
- March 1, 12:00 AM EST to 4:00 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 5 inches.
Winter Weather, Central Piscataquis
- When
- March 1, 12:00 AM EST to 4:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 6 to 8 inches...with isolated totals up to 10 inches.
Winter Weather, Southern Penobscot
- When
- March 1, 12:00 AM EST to 4:00 AM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 4 to 6 inches...locally up to 7 inches.
Winter Weather, Interior Hancock
- When
- March 1, 12:00 AM EST to 4:00 AM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 4 inches.
Winter Weather, Coastal Hancock
- When
- March 1, 12:00 AM EST to 4:00 AM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 5 to 6 inches...with isolated totals up to 8 inches.
Winter Weather, Southern Piscataquis
- When
- March 1, 12:00 AM EST to 4:00 AM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 6 to 8 inches...with isolated totals up to 10 inches.
Winter Weather, Northern Penobscot
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches.
Winter Weather, Southeast Aroostook
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches.
Winter Weather, Central Penobscot
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 4 inches.
Winter Weather, Central Washington
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 4 inches.
Winter Weather, Northern Washington
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 4 inches.
Winter Weather, Coastal Washington
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 4 to 6 inches...with isolated totals up to 7.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, March 1 to 3, 20231 death · 5 injured · $6.1 million · EF2 · 47 events
- Flash Flood and Winter Storm in California, March 1 to 2, 20231 death · 1 injured · $933,000 · 22 events
- High Wind and Strong Wind in Mississippi, March 1 to 3, 20231 death · 1 injured · $107,000 · 53 kt wind · 13 events
- Damaging Winds and High Wind in Tennessee, March 1 to 3, 20231 death · 1 injured · 85 kt wind · 21 events
- Heavy Snow and Winter Weather in Idaho, March 1, 202312 injured · $230,000 · 4 events
- Hail and Damaging Wind in Mississippi, March 1, 2023$254,000 · 3 in hail · 3 events
- Hail in Texas, March 1, 2023$37,000 · 2 in hail · 22 events
- Flood and Hail in Kentucky, March 1, 2023$70,000 · 1 in hail · 4 events
- Tornado and Flash Flooding in Alabama, March 1 to 2, 2023$500 · EF1 · 15 events
- Hail and Damaging Wind in Texas, March 1 to 2, 20234 in hail · 34 events
- Tornado and Hail in Oklahoma, March 1 to 2, 2023$10,000 · EF1 · 8 events
- Drought in Oklahoma, March 1 to 31, 202328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084258, 1084259, 1084260, 1084262, 1084264, 1084265, 1084267, 1084269, 1084270, 1084271, 1084272, 1084273, 1084274, 1084275.